Dr Richard Mycroft PhD


Lecturer in Mathematics

School of Mathematics

Dr Richard Mycroft

Contact details

School of Mathematics
University of Birmingham
B15 2TT


Richard Mycroft is a Lecturer in Mathematics, having previously worked as a Postdoctoral Research Assistant at Queen Mary, University of London.

He is an expert in graph theory and has published several research papers relating to embedding problems in directed graphs and hypergraphs. Of these, perhaps the most notable result was a proof of Sumner’s universal tournament conjecture (dating from 1971) for large tournaments.

Richard enjoys communicating his work both in academic circles and to more general audiences. He regularly presents research at high-profile conferences both nationally and internationally, and has given seminars at departments around the country.

School web page http://web.mat.bham.ac.uk/~mycroftr/


  • PhD in Pure Mathematics, University of Birmingham, 2010
  • MMath, University of Cambridge, 2007
  • BA (Hons) in Mathematics, University of Cambridge, 2006


Richard Mycroft was an undergraduate at Jesus College, University of Cambridge, from where he graduated in 2006 with a BA (Hons) in Mathematics. He remained there to study Part III, leading to the MMath degree in 2007.

From 2007 to 2010 he studied for his PhD (“The regularity method for directed graphs and hypergraphs”) at the University of Birmingham under the supervision of Deryk Osthus and Daniela Kühn. Following completion of his PhD, he took up a position as Postdoctoral Research Assistant at Queen Mary, University of London.

In 2011 Richard returned to the University of Birmingham to take up a position as Lecturer in Mathematics.


Teaching Programmes

  • Introduction to Operation Management

Postgraduate supervision

Richard looks forward to supervising postgraduate students.


Richard’s primary research interests lie in the field of extremal graph theory, in which he has worked on a variety of embedding problems. His most recent research develops the theory of matching and packings in uniform hypergraphs, in the presence of various minimum degree conditions. Previously he has also considered Hamiltonicity of uniform hypergraphs in a similar manner.

Another focus of Richard’s research is the problem of embedding trees in directed graphs; the highlight of his work on this topic so far was proving Sumner’s universal tournament conjecture for any sufficiently large tournament. However, this milestone is by no means the end of his interest in this topic; instead it continues to be an active area of Richard’s research.


Keevash, P., Kühn, D., Mycroft, R., Osthus, D. (2011), Loose Hamilton cycles in hypergraphs,
Discrete Mathematics, 311: 544-559.

Kühn, D., Mycroft, R., Osthus, D. (2010),
Hamilton l-cycles in uniform hypergraphs,
Journal of Combinatorial Theory, Series A, 117: 910-927.

Kühn, D., Mycroft, R., Osthus, D.
An approximate version of Sumner's universal tournament conjecture,
Journal of Combinatorial Theory, Series B, to appear.

Kühn, D., Mycroft, R., Osthus, D.
A proof of Sumner's universal tournament conjecture for large tournaments,
Proceedings of the London Mathematical Society, to appear

Back to top